12/2/11

Xeloda, Week 4

It's my fourth week on the Xeloda: 3,000mg, which is 3 pills twice a day, on a 7 Days On/7Days Off schedule.

The side effects have not been good for me, which is not surprising.  Extreme fatigue, muscle weakness, heartburn, diarrhea, abdominal discomfort, numbness and tingling and a feeling like splinters in my feet and fingers... and worst of all for me, extreme joint pain in my hips and left leg, plus back pain and muscle cramping.

This is bad, but I count pain (even the debilitating sort, which this is - I'm nearly housebound the entire time, and pretty much w-bound for a good amount of time) as less awful than depression, so at the moment I prefer this to the Gemzar, all things being equal.  But that equality thing turns out to be a significant issue.

Unfortunately, I just found out that my recent tumor markers showed a fairly significant rise - around 20%.  Not entirely a surprise, since the little tumor in my chest wall is showing up again, and it seems to be a pretty reliable reflection of what is going on elsewhere in my body.  But definitely not what I wanted to hear.

Not what Dr. Bouncy wanted to hear, either - during my exam on Tuesday he insisted that he didn't think I was right about that little tumor, he thought it was the same size as before.  But I am more sensitive to subtle changes, since I live with the stupid thing.  As he said again while reporting on this latest result today, I know what I'm talking about when it comes to what's going on in my body.  We just generally wish this was not the case, since my reports and prognostications are usually on the gloomy side.

That said, he wants to give the Xeloda more time to work.  Evidently it can sometimes cause tumor flare before it brings things down, and sometimes it just plain takes a while to kick in.  I will be having another marker test and a couple scans (CT/PET/MRI) at the beginning of January, so he wants to see how things look then before making a decision to go back to the dreaded Gemzar (and accompanying steroids, Benadryl, etc).

This is very disheartening.  Well, terrifying, really - when your tumor load is heavy, even small increases are significant, and when your cancer is agressive you don't like to give it time to grow with failing treatments.  Especially treatments that pretty much take away your quality of life while they are (possibly) doing nothing to stop the Monster.

I was hoping to take an extra week off the Xeloda around Christmas.  Before we knew about the rise in markers, Dr. Bouncy didn't think this would be a problem.  Now I'm not so sure... but oh, I don't want to feel sick and be in pain during Christmas week.

I have a nurse appointment on the 13th, I'll have her ask Dr. Bouncy about it again at that point, see what he thinks.

Damn.

7 comments:

Delighted Hands said...

A week off would be just what you could use-can we vote for you!

So sorry for the disheartening news.

Nancy K. said...

I can't imagine that Dr. Bouncy would deny you a week off for Christmas. Let me know if he gives you any grief and I'll give him a call!

Seriously, I am sorry to hear that the pain persists. Hang in there Eileen ~ you are one, tough (and inspiring!) cookie!

Are you at least listening to Christmas music?

Maybe a puppy would help...

;-)

Rhonna said...

Uff. HUGE hugs, sweetie. You're entitled to feeling a bit disheartened right now. Hm. Christmas is still 3 weeks away, and that's time for change. But if they don't want to give you the week of Christmas, perhaps they can give you Christmas eve through the first? Regardless, you're in my thoughts and prayers.

(And a puppy sounds like a good idea. ;-) Although, chocolate Christmas cookies would be easier. ;-) )

Ellen said...

Oh Eileen, after all the crap you've been going through, more bad news really isn't what you need. I hope Dr. Bouncy is right and that this is just a glitch before the drug works. If you're 7 on/7 off, maybe Dr. Bouncy can tweak your schedule to get you that Christmas week off so you can enjoy it a bit. I'm with Rhonna on the Christmas cookies, or even just the chocolate. And maybe some of that chocolate wine the HPF gals have been talking about. Big hugs to you and yours. Ellen

Dayle Ann Stratton said...

Eileen, I am new at handpreparedfibres, and just learned about your struggle with cancer. I am so sorry. I have not been through what you are going through, but do deal with another debilitating illness that leads to some of the same kinds of frustration and fears. I hope with you two things: that this medicine gives you the reprieve you are hoping for without taking too much out of you. And that you get to meet your new grandchild in February. Whatever your path leads you, may you walk in beauty.

donnapeach.com said...

You are always in my thoughts. I hate it that you are going through this, and I am wishing with all my might for an upturn in effectiveness from the tx and a downturn in se. One day at a time, love. I hope you might be able to break over Christmas, even briefly, so I'm keeping my fingers crossed.
love and hugs,
donna

donnapeach.com said...

Just stopping by to say I'm thinking of you during this holiday season, with love and warm hugs,
donna peach